Hi..I have just recently found this web site and these wonderful threads. You are all such an inspiration and support. I notice that most of the threads are dealing with hypo, and wondered if there are some hypers out there..
I was diagnosed a year ago in May..racing heart, hot all the time, turning 50 so thought menopause..nope hyper thyroid..just had an ultra sound, no other tests except blood work. I chose to try meds, as the rai and surgerys scare me, and I researche and found that American Dr's usually always try to opt for those instead of trying and waiting it out with meds. So a year later, I am down to 2 1/2 mg of methemizole a day and feel pretty good. I did not lose weight as I have read can happen, I ate so much last year, and then I gained about 20 pounds, as one Dr said this med can do.
Last Dec. my left eye started to bother me, and I went to a specialist, told me it was dry eye, I kept looking closely at it, and it bulges, so I know it is related, but my Endo says nothing, and it has not gotten worse.
Anxious to hear of others that have maybe opted to wait out the med route.
Hi Sue, I know about being hyper, but i opted for the RAI before i knew that the drugs could result in remission. The way it was explained to me was that the meds work only so long and that most end up with RAI. I can't say i regret having it done, cause i've felt good since, but if i'd been more educated about the options i may have tried the drugs first. You were wise to try that option first. Glad to hear you're feeling good. Sounds like heading towards remission. What form or hyper T do you have? I have Graves.
When you told the endo about your eye did he do the finger follow test? Try this yourself...hold your head still and follow your finger in different directions with only your eye, one at a time. There shouldn't be any pain when you do this. If you feel any pain or have trouble doing it call the endo back and tell him. If your eye is buldging how could he say it was nothing? I have the optometrist check mine whenever i go in for glasses...this is how he does it. And i do it once in a while myself.
Hi Sue Lynn,
I'm going to start meds for hyper active thyroid in a couple of days. They had to do an antibodies test to see if I could take the tapazole. It was negative, so I can take it. I'm just worried about gaining weight, I've been skinny all my life. I'm only going to be taking the half tablet like you,I think anyway, cause only my T-3 is affected. It's called T-3 toxicosis. I've had symptoms since February! I've had heart tests, scans, bloodwork, etc... Every thing takes so long for them to figure out. I guess. Everything was normal, except the T-3 and of course the tsh, seems the T-3 is suppressing it, thus the meds.Any side effects on this med? I heard if you have a sore throat or cold you have to tell them right away, it can screw up the white blood cells. I'm kinda scared to start taking them, but what's the alternative? Osteoporosis and future heart problems? There was no discussion of the RAI. Maybe it's not right for my case. Any info is appreciated, especially about the weight gain, what milligram did you start on?
Hi l have hypert graves diagnosed may/june 2004 doing block and replace having my levothyroixne stopped as lm still hyper !! despite high doses of ptu. My left eye bothers me too lm been sent to a specialist as l had conjunctivitis for 3 weeks which wouldnt clear up even with antibiotic drops. Juts want to say any weight you have lossed is muscle!!! Docs also know the antithyroid meds are workign when we put weight back on muscles isnt a good thing to loss good luck with it all x
Well here I sit saying I have Graves(hyperthyroid autoimmune disease). I had RAI or what some call I-131. If I would have known there was another option that would work for me I wouldn't of had it. I didn't know that meds could have maybe given me remission. I was DXed with this in 2002. I did really well with all this, untill I became hypothyroid. I now suffer from thyroid Eye Disease. With Graves, thyroid eye disease can follow, or show it's ugly head first. I think if I were you I would ask the doctor if they did antibody testing to see if you had Graves. If you do, you might be one of the unlucky few that get TED. The finger test is a good thing to do. RAI has alot of things that it can cause and alot of doctors fail to mention this. Do research about RAI it can cause things like many different kind of cancers, as well as alot of other things. I think anyone that is hyperthyriod should use ATD first, then if can't reach a normal level, should research RAI, and Thyroidectomy to see which option is best for them. Mind you RAI can also cause TED to become worse. I think most doctors will not give RAI if they know there is active thyroid eye disease. I hope I have given some of you some info. Ask what you like maybe we can answer. It's a long road to feeling better, but I know it can happen.
Thanks for the info..
Phyllis..I think the Dr said it is graves, but I have had not tests except the ultrasound..no nodules, not really enlarged..I don't have the eye pain when I move it, but it does bulge a bit, and when I get tired it feels like something init. I do use eye drops to keep them lubricated. I am going to endo next week and will ask some questions.
About the weight gain with the med, I had gained some weight before starting,as when I was hyper, I ate like a horse..and never did lose weight, but I comfort eat, and with all the stressed gooing on, it was a good excuse to eat..plus I stopped walking when my heart was racing and I was taking meds to slow it down. mSo hopefully you won't gain, once you feel better, try some walking or light exercise to help.I was never told about the sore throat thing until I read it and then when I went to endo asked him..yes if you get a sore throat/fever thing, you need to get blood checked, but it is rare, so don't stress over that. I started out on 30 mg 3 x a day, and over a years time have gotten stable and now onl;y tke 2 1/2 mg a day..so hang in there...keep collecting all the info you can, as the Dr's are the pros, but we have to bat for our own health..
It is so good to get all this info. Thanks everyone
I did get the sore throat on tapazole, so I had to stop for 4 days. I was on 10mg 3x day.
I started back yesterday 1 10mg per day. I also take Toprol xl 50 mg. That has made a huge difference! My heart is still a little fast, but so much better.
If the sore throat comes back I have to stop tapazole again. I'm hoping it was just a coincidence and not related to the drug.